North Carolina, 2011Damaging Winds in North Carolina, June 18, 2011
June 18, 2011 · NWS ILM · 7 events in 2 counties and zones
A broken line of thunderstorms developed along the lee side of the Appalachians during the middle of the afternoon. These thunderstorms then moved into Robeson and Bladen counties during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed along the lee side of the Appalachians during the middle of the afternoon. These thunderstorms then moved into Robeson and Bladen counties during the evening. Wind damage was associated with the gust front which preceded the actual thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 18, 2:14 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 18, 2:14 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EDT SAT JUN 18 2011
.SYNOPSIS...
SEVERAL WEAK DISTURBANCES ALOFT WILL BRING ISOLATED THUNDERSTORMS
TO THE EASTERN CAROLINAS TONIGHT THROUGH LATE SUNDAY. BUILDING
HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL PRODUCE HOT CONDITIONS
ACROSS THE REGION EARLY TO MID WEEK. MUGGY WEATHER AND TROPICAL
MOISTURE COULD BRING A CHANCE OF SHOWERS LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...MAIN FORECAST DILEMMA IS OUTFLOW BOUNDARY
AND VORTICITY MOVING ACROSS THE AREA LATE TONIGHT FROM THE
ACTIVITY CURRENTLY MOVING ACROSS EAST TENNESSEE. TIMING AND
CONDITIONS COULD BE SPOT ON WITH THETA-E RECOVERING FROM THE SEA
BREEZE AND DRIER AIR BEING MIXED DOWN TO THE SURFACE FROM INTENSE
HEATING. THE FORCING MOVES INTO THE AREA AFTER 0600 UTC. THE
GFS...NAM AND HRRR ALL SEEM TO LIKE THIS IDEA TO A CERTAIN DEGREE.
GUIDANCE POPS DO AS WELL BUT ARENT A LOT OF HELP WITH THIS TYPE OF
PATTERN. WILL KEEP FORECAST DRY THROUGH 0600 UTC AND INCREASE UP
FROM THERE TO SLIGHT CHANCE BY 1200 UTC SUNDAY. I CONTINUE TO
FAVOR THE GFS BIAS CORRECTED NUMBERS WHICH ARE ON THE WARM SIDE.
THESE SHOULD REFLECT THE OVERCAST CANOPY THAT SHOULD DEVELOP LATER
VIA DEBRIS CLOUDS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3PM SATURDAY...DAYBREAK SUNDAY MCS PERTURBATIONS ALOFT AND
WEAK OUTFLOW BOUNDARIES WILL LIKELY RESIDE OVER THE FORECAST AREA.
HOWEVER THESE FEATURES SHOULD BE IN STATE OF DECAY AND MODEL QPF
CONSENSUS SHOWS THAT IF ANY CONVECTION IS ONGOING AT THIS TIME
RAINFALL WILL NOT BE SIGNIFICANT. A SIMILAR SCENARIO APPEARS IN
THE CARDS AGAIN LATE SUNDAY NIGHT INTO EARLY MONDAY...AND THESE
TWO EVENTS SEEM TO BE OUR TWO WINDOWS OF RAINFALL OPPORTUNITY.
VORTICITY PLACEMENT SUNDAY NIGHT INTO MONDAY APPEARS MORE FAVORED
TO GENERATE CONVECTION OVER OUR NC ZONES COMPARED TO SC.
UPPER RIDGE AMPLIFICATION INITIATES THROUGH MONDAY AND HAVE RETAINED
A SLIGHT CHANCE OF CONVECTION AS THIS UNFOLDS IN NW FLOW. MAXIMUM
TEMPERATURES TRICKY BOTH SUNDAY AND MONDAY DUE TO VARIABLE AND
UNCERTAIN CLOUD COVER...BUT WILL HOLD ONTO MIDDLE AND UPPER 90S
BOTH DAYS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3PM SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS OVER FLORIDA
AND THE SOUTHEASTERN U.S. TUESDAY AND WEDNESDAY HOLDING UP PROGRESS
OF THE TROUGH TRYING TO ENTER THE GREAT LAKES AND MISSISSIPPI
VALLEY. THIS WILL BRING UNSEASONABLE HEAT AND AMPLE SUNSHINE AND
NEAR ZERO RAIN CHANCES. A HEAT ADVISORY FOR HEAT INDICES APPEARS
POSSIBLE ON ANY OF THE FIRST 1-3 DAYS OF THE PERIOD FOR PART
(INLAND) IF NOT ALL OF THE AREA. ON THURSDAY THE RIDGE GIVES WAY AND
HEIGHTS BEGIN FALLING SLOWLY ACROSS THE CAROLINAS. THIS MAY TEMPER
THE HEAT SLIGHTLY BUT STILL FEEL THAT COLUMN WILL REMAIN TOO DRY TO
SUPPORT MENTIONABLE RAIN CHANCES. THE WEAKENING TROUGH MANAGES TO
LAZILY PUSH A FRONT INTO THE REGION BY FRIDAY...THE TIMING OF WHICH
IS WELL AGREED UPON BETWEEN GFS AND ECMWF. LOW RAIN CHANCES WILL
RETURN TO THE FORECAST FRIDAY AND SATURDAY ARGUABLY AS MUCH ON
ACCOUNT OF ANY LIFT PROVIDED BY THE FRONT ITSELF IN ADDITION TO THE
LOWERED HEIGHTS ALOFT AND THE DIMINISHED CAPPING.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 19Z...LARGE THUNDERSTORM COMPLEX MOVING SOUTHEAST INTO
TENNESSEE. HRRR MODEL BRINGS STORMS OVER THE MOUNTAINS AND INTO
THE WESTERN PORTION OF THE CWA BY 00Z. THIS SEEMS FEASIBLE...GIVEN
THE COVERAGE AND INTENSITY OF THE CONVECTION AT THIS TIME. THE
CONVECTION WILL WEAKEN AS IT REACHES THE COAST...AND WILL LIKELY
NOT AFFECT THE NORTHERN TERMINALS. GUSTY SOUTHWEST FLOW WILL
CONTINUE. LIGHT WINDS OVERNIGHT WITH MVFR FOG/HAZE FORMING AGAIN
TOWARD MORNING. BECOMING VFR SUNDAY WITH CONTINUED SOUTHWEST FLOW.
EXTENDED OUTLOOK...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH THE REMAINDER OF THE PERIOD.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3PM SATURDAY...CONDITIONS SHOULD REMAIN RELATIVELY STABLE
ACROSS THE COASTAL WATERS THIS AFTERNOON AND TONIGHT. WINDS HAVE
BEEN BOUNCING A BIT ABOVE FORECAST VALUES AT 41013 TODAY WITH AN
OCCASIONAL 17 KNOT GUST. HAVE INCREASED WIND SPEEDS A BIT UP FROM
MODEL GUIDANCE BUT OVERALL A 10-15 KNOT RANGE WILL SUFFICE FOR THIS
AFTERNOON AND 15-20 OVERNIGHT. SEAS SHOULD REMAIN IN A RANGE OF 2-4
FEET SANS AMZ252 WHERE I HAVE SOME FIVE FOOTERS ARE POSSIBLE.
WILL RAISE A SCEC FOR THESE WATERS.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3PM SATURDAY...WAVE VECTOR PLOTS FOR SUNDAY AND MONDAY SHOW
MODERATELY STEEP WIND-WAVES WITH DOMINANT PERIODS AROUND 5 SECONDS
MIXED WITH WEAK SE SWELL AROUND 8 SECONDS...WITH SUNDAY LIKELY THE
ROUGHEST DAY ON THE WATERS WITH A FEW STEEP WIND-DRIVEN 5 FOOT
SEAS POSSIBLE OVER THE OUTER WATERS SUNDAY AFTN/EVENING. GUSTY SW
WINDS MAY REQUIRE A CAUTIONARY HEADLINE LATER ON SUNDAY WITH GUSTS
IN EXCESS OF 20 KTS POSSIBLE LATER AFTERNOON INTO EVENING OF SUNDAY.
EVEN A SHORT-TERM SCA CANNOT BE RULED OUT COMPLETLY LATE SUNDAY.
LONG TERM /TUESDAY THROUGH THURSDAY...
AS OF 3PM SATURDAY...TUESDAY MAY BRING SOME VERY LIGHT WINDS OUT OF
THE SOUTH AS BERMUDA HIGH FLOW IS TEMPORARILY DISRUPTED BY A BROAD
SURFACE TROUGH UP AND DOWN THE PIEDMONT OF THE CAROLINAS. BROAD
SOUTHERLY FLOW GETS RE-ESTABLISHED ACROSS THE WEST ATLANTIC ON
WEDNESDAY WHILE THE PIEDMONT TROUGH REMAINS IN PLACE. THIS WILL
BRING A MORE TYPICAL WIND IN THE 10 TO 15 KT RANGE AND COULD OPEN UP
THE POSSIBILITY FOR GUSTS TO 20KT. 2 TO 3 FT WIND WAVES WILL START
TO COEXIST WITH AN EAST SOUTHEAST SWELL COMPONENT. AS SURFACE
FEATURES REMAIN QUASI-STEADY INTO THURSDAY. THE CONTINUATION OF THE
SWELL MAY LEAD TO A SLIGHT INCREASE IN THE PREDOMINANT WAVE HEIGHT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...SHK
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...HDL
Hazardous weather outlook, Jun 18, 2:58 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
358 PM EDT SAT JUN 18 2011
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-192000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
358 PM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.
HEAT INDEX VALUES MAY APPROACH HEAT ADVISORY CRITERIA EARLY NEXT
WEEK. THIS WILL BE MOST LIKELY ACROSS PARTS OF NORTHEAST SOUTH
CAROLINA SUNDAY AND MONDAY. MORE WIDESPREAD HEAT INDEX VALUES OF
THIS MAGNITUDE...105 TO 109 DEGREES...IS POSSIBLE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-192000-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
358 PM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-192000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
358 PM EDT SAT JUN 18 2011
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM EDT THIS EVENING
THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MBB
In the hours before
Special weather statement, Jun 18, 4:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
555 PM EDT SAT JUN 18 2011
SCZ017-023-182245-
DARLINGTON-MARLBORO-
555 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS TO ENTER DARLINGTON AND MARLBORO COUNTIES...
AT 552 PM EDT...STRONG THUNDERSTORMS WERE...ALONG A LINE EXTENDING
FROM 9 MILES NORTH OF CHESTERFIELD TO 6 MILES NORTHWEST OF CLYDE...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF WADESBORO TO 12 MILES
WEST OF HARTSVILLE...MOVING EAST AT 50 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING GUSTY WINDS UP
TO 45 MPH AND BRIEF BUT TORRENTIAL DOWNPOURS. THE STRONGEST WIND
GUSTS HAVE RACED OUT AHEAD OF THE STORMS. WESTERLY WIND GUSTS OF 35
TO 45 MPH MAY OCCUR BEFORE RAINFALL EVEN BEGINS. AS SOON AS
THE WESTERN SKY BEGINS TO DARKEN RESIDENTS SHOULD PREPARE FOR THESE
WINDS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...
DARLINGTON...HARTSVILLE...AUBURN...BROWNSVILLE...CHAVISTOWN...CLIO...
CLYDE...DOVESVILLE...DUNBAR...FLOYD AND KELLYTOWN.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3450 8005 3449 7988 3454 7983 3460 7981
3462 7978 3468 7986 3475 7990 3477 7994
3481 7993 3481 7967 3462 7945 3430 7963
3429 7973 3425 7975 3426 7980 3424 7983
3431 8017 3436 8018 3432 8024 3436 8029
MBBLocal storm report, Jun 18, 5:22 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
622 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST BENNETTSVILLE 34.63N 79.69W
06/18/2011 M58 MPH MARLBORO SC ASOS
KBBP ASOS REPORTED GUST OF 58 MPH.
&&
EVENT NUMBER ILM1100344
LACORTEThunderstorm Wind, Robeson
- When
- June 18, 5:35 PM EST to 5:36 PM EST
- Where
- Robeson County, 1.13 mi SSW of Wakulla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.764, -79.256
Multiple trees were reported down along Old Red Springs Road. The time was estimated based on radar data.
Thunderstorm Wind, Robeson
- When
- June 18, 5:45 PM EST to 5:46 PM EST
- Where
- Robeson County, 0.84 mi ENE of Purvis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.585, -79.236
Three trees were reported down across Bridgers Road near the intersection with Purvis Road. The time was estimated based on radar data.
Thunderstorm Wind, Robeson
- When
- June 18, 5:50 PM EST to 5:51 PM EST
- Where
- Robeson County, 1.53 mi ESE of Buie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.720, -79.126
Trees were reported down near the intersection of Union Chapel Road and Barber Shop Road. The time was estimated based on radar data.
Thunderstorm Wind, Robeson
- When
- June 18, 5:50 PM EST to 5:51 PM EST
- Where
- Robeson County, 1.74 mi NW of Mc Millan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.888, -78.952
Power lines were reportedly down across Dobbs Drive. The time was estimated based on radar data.
Thunderstorm Wind, Robeson
- When
- June 18, 5:58 PM EST to 5:59 PM EST
- Where
- Robeson County, 3.76 mi NE of Moss Neck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.709, -79.083
A tree was reported down near the intersection of North Chicken Road and Highway 211. The time was estimated based on radar data.
Thunderstorm Wind, Robeson
- When
- June 18, 6:15 PM EST to 6:16 PM EST
- Where
- Robeson County, 1.64 mi SSW of Smiths
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.628, -78.861
Roof of a mobile home was blown off on Singletary Church Road. The time was estimated based on radar data.
Thunderstorm Wind, Bladen
- When
- June 18, 6:54 PM EST to 6:55 PM EST
- Where
- Bladen County, 2.21 mi ENE of White Lake
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.658, -78.463
Several large trees and a few tree limbs were reported down along Mote Road near White Lake. The report was relayed through a local TV Meteorologist.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317083, 317112, 317107, 317114, 317100, 317090, 317116.